Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Antidepressants
Question: Sarafem or zoloft better for PMDD
|lilyluv8 - Tue Jul 24, 2007 7:07 pm||
My primary care doctor recently suggested that I start taking Prozac (fluoxetine) for my depression related to menstrual cycle. But I am a little bit hesitant to start taking it because of the list of side effects. In your experience with patients, does Sarafem tend to work better than Zoloft to relieve symptoms of depression related to PMDD? Also, how is Sarafem different than regular Prozac? Is it a lower dose of Prozac? I know that they are both SSRI's, but do any of them work better (with less side effects) for treating PMDD?
|Debbie Miller, RN - Tue Jul 31, 2007 4:35 pm||
Sarafem and Prozac are the same (fluoxetine) and dosages vary depending on your needs, usually between 10 mg and 80 mg. daily. It is approved under the name Sarafem for treatment of premenstrual depressive disorder (PMDD). Zoloft is in the same class of drugs and can also be effective for depression, PMDD and other conditions.
I would not say one was better than another. But, some people respond best to one or the other and the trick is to get the right one for you. Everyone is individual and it can take a while to regulate the meds to be most effective so patience is in order when working on this.
All medications have possible side effects and most people take these SSRIs without problems. Often the side effects are temporary and resolve on their own within a couple of weeks.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.